Recurring Chemotherapy-Associated Alopecia Areata: Case Report and Literature Review

Susannah E. Motl, Pharm.D., Christopher Fausel, Pharm.D.

Disclosures

Pharmacotherapy. 2003;23(1) 

In This Article

Abstract and Introduction

A 52-year-old woman with stage IIIC ovarian cancer and stage IA uterine cancer experienced recurring alopecia areata of her eyebrows, eyelashes, arms, legs, and pubic area beginning 5 months after completing chemotherapy with paclitaxel and carboplatin. The condition recurred in a cyclic fashion over the ensuing months. Alopecia is a well-recognized adverse event associated with chemotherapy; however, to our knowledge, this cyclic pattern of alopecia has not been reported in a patient with cancer. Our report of a cancer survivor who experienced cyclic alopecia areata indicates that this condition may be related to autoimmune changes instigated by chemotherapy. Oncology health care practitioners should evaluate unusual clinical cases of alopecia for underlying pathology.

Alopecia areata has been the subject of medical research for over a century.[1] This disorder results in hair loss characterized by an influx of T cells in the affected areas.[2] The most current hypothesis suggests that alopecia areata is an autoimmune disorder. We describe a patient with cyclically occurring hair loss that may be related to autoimmune changes from previous chemotherapy treatment.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....